|Could 6 hours cause resistance???
Apr 28, 2008
I normally take Atripla at 12am. I fell asleep last night and didn't wake up until 6. I immediately took my pill. My question is, could I have opened myself up for any problems by having the 6 hour gap?? I'm going crazy!!
Response from Dr. Sherer
Yes, there is a small but real risk of drug resistance from even this type of minor lapse, but you should be reassured that the risk is very low. You did the right thing by taking the next dose immediately when you realized the error, rather than waiting a whole day until the next expected dose.
The degree of risk depends in part on where you are in the treatment continuum. If, for example, you have been on Atripla for over 6 months and have achieved a viral load below the level of detection for one or more months, the chances are very small that a single lapse of 6 hours will lead to viremia and drug resistance.
If, on the other hand, you just started Atripla 2 months ago and your baseline viral load were 500,000, and you might now be expected to have a viral load that is falling but detectable, e.g. 5,000 to 50,000 copies/ml, your regimen would be expected to be more vulnerable to resistance if the level of drug fell to below the level needed to inhibit the virus.
The best thing that you can do is to try to ensure that you don't miss the evening dose again, and describe the episode to your doctor, so that he or she can help you to plan not to repeat the event. You and your doctor can also promptly repeat a viral load test to see whether there is any evidence of early virologic failure.
And about 'going crazy': since you are into HIV treatment for the long haul, you're going to have to learn to pace yourself with the ups and downs of taking medications and try not to over-react to each event. No one is perfect, and your doctor knows that. Do the very best you can, and learn from each mistake, as in this case, so that you can help to prevent a recurrence in future.
The chances are excellent that this single, small lapse will not lead to drug resistance and failure of the regimen.
And even if it did, that would still not be justification for 'going crazy.' There are other second and third line regimens that you and your doctor could use in the event of virologic failure on Atripla, and you could still look forward to a prolonged period of time with good control of HIV and no or few symptoms and side effects.
As above, I suggest that you talk to your doctor about the episode, your concerns, and this response.
ON TREATMENT BUT CANNOT GET UNDETECTABLE
Getting Undetectable Again?
- Hiv Risk And Menstrual Blood On Toilet
- A Period Of Time During Which A Person Infected With Hiv Has No Symptoms
- Does Marinol Test Positive For Thc?
- People Diagnosed With Hiv Or Aids Suffered From Prejudice Or Discrimination
- Noticeable Symptoms Of People With Hiv
- Late Stage Aids Symptoms
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.